Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 15, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Nov 22, 2022, 4:21 AM PST for 6 counties in California. It took effect at Nov 24, 2022, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2022, 4:21 AM PST (12:21 UTC)
- In effect from
- Nov 24, 2022, 10:00 AM PST
- Expired
- Nov 25, 2022, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2656 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WHUS46 KMTR 221221 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 421 AM PST Tue Nov 22 2022 CAZ006-505-509-530-222300- /O.NEW.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 421 AM PST Tue Nov 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not let pets or children unattended near the water. && $$
9 follow-up statements
033 WHUS46 KMTR 222138 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 138 PM PST Tue Nov 22 2022 CAZ006-505-509-530-230600- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 138 PM PST Tue Nov 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not let pets or children unattended near the water. && $$
523 WHUS46 KMTR 230454 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 854 PM PST Tue Nov 22 2022 CAZ006-505-509-530-231300- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 854 PM PST Tue Nov 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
553 WHUS46 KMTR 231220 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 420 AM PST Wed Nov 23 2022 CAZ006-505-509-530-232300- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 420 AM PST Wed Nov 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water. && $$
424 WHUS46 KMTR 232201 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 201 PM PST Wed Nov 23 2022 CAZ006-505-509-530-240615- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 201 PM PST Wed Nov 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water. && $$
480 WHUS46 KMTR 240429 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 829 PM PST Wed Nov 23 2022 CAZ006-505-509-530-241300- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 829 PM PST Wed Nov 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water. && $$
834 WHUS46 KMTR 241157 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 357 AM PST Thu Nov 24 2022 CAZ006-505-509-530-242200- /O.CON.KMTR.BH.S.0015.221124T1800Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 357 AM PST Thu Nov 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS MORNING THROUGH LATE TONIGHT... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 10 AM PST this morning through late tonight. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. * ADDITIONAL DETAILS...Long period northwest swell arrives early Thursday morning, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water.. && $$
496 WHUS46 KMTR 242130 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 130 PM PST Thu Nov 24 2022 CAZ006-505-509-530-250900- /O.CON.KMTR.BH.S.0015.000000T0000Z-221125T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 130 PM PST Thu Nov 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 1 AM PST Friday. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Long period northwest swell will move approach the central California coast, with periods of around 19 to 21 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks, jetties, and steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water. && $$
927 WHUS46 KMTR 250743 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1143 PM PST Thu Nov 24 2022 CAZ006-505-509-530-251200- /O.EXT.KMTR.BH.S.0015.000000T0000Z-221125T1200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 1143 PM PST Thu Nov 24 2022 ...BEACH HAZARDS STATEMENT HAS BEEN EXTENDED UNTIL 4 AM PST FRIDAY... * WHAT...Increased risk of sneaker waves and strong rip currents expected, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 4 AM PST Friday. * IMPACTS...Large, unexpected waves can run-up far onto the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. * ADDITIONAL DETAILS...Long period northwest swell will move approach the central California coast, with periods of around 17 to 20 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks, jetties, and steep beaches. Stay much farther back from the water and never turn your back on the ocean. Do not leave pets or children unattended near the water. && $$
432 WHUS46 KMTR 251133 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 333 AM PST Fri Nov 25 2022 CAZ006-505-509-530-251245- /O.EXP.KMTR.BH.S.0015.000000T0000Z-221125T1200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 333 AM PST Fri Nov 25 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Buoy data is reporting periods of 17 seconds or less, so the Beach Hazard Statement will be allowed to expire at 4 AM. When visiting the beach, always use caution and never turn your back to the ocean! $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 22, 3:59 AM PST, 22 minutes earlier.
Area forecast discussion, Nov 22, 3:59 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
359 AM PST Tue Nov 22 2022
.SYNOPSIS...Seasonal normal temperatures in the afternoon and chilly
morning temperatures with patchy frost possible in isolated areas.
Minor warming is expected through the end of the week. Light rain
remains in the forecast for Sunday with light accumulations
mainly confined to the North Bay. We continue to monitor the
chance for additional rain Monday and Tuesday.
&&
.DISCUSSION...as of 02:38 AM PST Tuesday...Fairly clear skies over
the Bay Area and Central CA during these early morning hours. Temperatures
as of 3 am are getting chilly with mid to upper 30s for several
interior valley locations. Napa Airport has already dropped to 34
degrees while Santa Rosa AP is at 37. Livermore hit 34 degrees
close to 2:30 am. It's a bit warmer closer to the coast as SFO is
reporting 45 degrees and Monterey AP is at 41. Afternoon highs
today should peak in the low to upper 60s for much of our region.
These cold mornings should be seeing a slight warming trend around
mid-week as high pressure strengthens over the region and the
airmass aloft begins to warm. 850 mb temps should gradually
increase from around 9-10 degrees C today to 13-14 degrees on
Thursday. For example, there's a 60-70% chance Livermore will have
a minimum temp of 40 degrees or higher on Thursday morning instead
of being in the 30s. The high pressure that is building over the
Eastern Pacific will gradually move into the West Coast such that
the axis of the ridge will be over our CWA on Thursday. The ridge
axis will linger over our area into Friday before weakening. That
means Thursday and Friday are forecast to be our warmest days this
week. Looking at Livermore again, there's a 65 to 75% chance that
the max temp on Thur and Fri will be at least 68 degrees if not
slightly warmer. Looking at our entire CWA on Thursday, max temps
are forecast to be widespread upper 60s to low 70s with similar,
but slightly cooler highs on Friday. Thus, the Thanksgiving
holiday and Friday after should be sunny with highs around 5-10
degrees above normal while dry weather continues this entire week.
Moving into the weekend and early next week, we see a cooler and
potentially wetter trend. After that high pressure ridge weakens,
an upper level trough from the Gulf of Alaska will be making its
way into the Pacific NW and then later push southward into our
area. By Saturday, our CWA will see a notable cooling trend as
those 850 mb temps lower back down to around 9 degrees C or less.
This first trough should be a dry one for our CWA, however, a
stronger trough develops behind it and moves into our CWA early
next week between Sunday into Tuesday. The ECMWF and GFS ensembles
have been consistent in showing rain early next week and have even
been trending slightly wetter than prior model runs. WPC guidance
continues to trend wetter as well. This is an early estimate of
forecast rain totals (and is likely to fluctuate as the week
progresses), but current range of precipitation is from 0.25" in
lower elevations up to 1" in the coastal terrain. Confidence is
not strong on these initial estimates...at this point there's
only a 10 to 20% probability that places like Santa Rosa, SFO,
Livermore, and Monterey will see 0.25" or more. However, there's a
40 to 50% probability that those sites will at least see 0.01" of
rain. Thus, we've got moderate confidence in at least light rain
occurring early next week.
&&
AVIATION...As of 3:20 AM Tuesday... For the 12Z TAFs. VFR with high
clouds expected to pass over the region through the day. Moderate to
high confidence that winds will remain generally light. Most likely
terminals for more moderate winds from the northwest this afternoon
will be at SFO and SNS, with moderate winds STS also a lower
possibility.
Vicinity of SFO... VFR throughout the TAF period with high clouds
expected this morning and afternoon. Have bumped up the northwest
winds this afternoon, but only to around 12 knots. Winds diminish
in the evening and overnight hours.
SFO Bridge Approach... Similar to SFO.
Monterey Bay... VFR through the TAF period. Moderate drainage winds
from the Salinas Valley continue until morning, then winds turn more
to a more northwesterly flow. Moderate winds this afternoon at
SNS.
&&
.MARINE...as of 02:38 AM PST Tuesday...Northwest winds in the
outer waters will strengthen throughout the day, causing hazardous
conditions for small craft across the ocean waters from the
afternoon into the overnight hours. Winds will diminish late on
Wednesday and will continue to be light and generally offshore
through the rest of the week. Mixed westerly swell and long
period southerly to southwesterly swell early this week, with
moderate period westerly to northwesterly swell mid week and long
period northwesterly swell late week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
&&
PUBLIC FORECAST: Bingaman
AVIATION: Dial
MARINE: Dial
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 2:24 AM PST | Small Craft Advisory | MTR | 43 hr |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.